Managing Treatment-Related Adverse Effects of Multiple Myeloma: Beth Faiman, PhD, MSN, APN-BC, AOCN®, FAAN

Dr. Beth Faiman

Multiple myeloma is a cancer of the bone marrow plasma cells that causes the overproduction of monoclonal immunoglobulins, which can lead to organ damage. In this excerpt of the transcript from her nursing continuing professional development (NCPD)-approved activity, Multiple Myeloma: Enhancing Treatment Tolerability, Adherence, and Patient-Centered Care, Beth Faiman, PhD, MSN, APN-BC, AOCN®, FAAN, a nurse practitioner at the Cleveland Clinic Taussig Cancer Institute, discusses strategies to successfully manage the common adverse effects of multiple myeloma treatment and shares her thoughtful approaches to patient care.

Beth Faiman, PhD, MSN, APN-BC, AOCN®, FAAN: There’s a whole team required to manage the adverse events of multiple myeloma therapy. There are so many challenges, however, from the variable side effect/toxicity profile. Steroids can cause hyperglycemia; if you’re not comfortable managing high blood sugars, you might need to consult with a primary care provider or an endocrinologist. Lenalidomide can cause diarrhea from 17 to 24 months. Sometimes we worry about this becoming severe. Gastroenterologists might need to be consulted. Selinexor can cause moderate to severe stomach gastrointestinal (GI) disturbances and fatigue, and that also requires special monitoring, which we’ll talk about.

When people have side effects of drugs, they might not be encouraged or feel like they want to take that drug. I use steroids as a very common example, because patients tend to modify steroids on their own and they’re afraid to sometimes tell you. As providers, nurses, etc, I think it’s so important to emphasize that it’s okay to mention to your health care team if you’re having side effects, because maybe we can help you manage those side effects so you can stay on treatment longer. Sometimes it’s physical; sometimes it’s financial. Other common patient and caregiver questions might occur when patients are having adverse events. It’s important to know about these and try to be upfront, be proactive, and answer questions such as how long will I take this therapy? I answer that this is a continuous therapy to suppress these abnormal clones. We have this idea of clonal evolution; that dominant clone that caused that organ damage, that caused the disease to take off at diagnosis, is gone. We’ve eradicated that clone. We’ve controlled your disease, but that leaves space for other clones to emerge. And that it will be a vicious cycle unless we stay on top of it with continued therapy.

Now some people can modify therapy. Let’s say you’re on bortezomib/lenalidomide/dexamethasone (BRd) for initial myeloma, and you’re having some neuropathy from the bortezomib. We decrease and then hold the doses, but the neuropathy continues to get worse. There is a SWOG (a publicly funded international cancer clinical trials network) study in which newly diagnosed myeloma patients had eight cycles of bortezomib/lenalidomide/dexamethasone and then just stayed on lenalidomide maintenance. And that study had some very robust results and supports that we might be able to get people to lenalidomide or other drug maintenance earlier on, especially if side effects are occurring.

What side effects? I think it varies per the drug, and nurses and doctors do a pretty good job about providing information; but knowing that this a common question, being proactive with the answers is, I think, a good thing. How can I keep myself healthy? Well, I always emphasize healthy behaviors. Don’t start smoking if you stopped. Diet, exercise, staying active, and then keeping up on health maintenance with your primary care team are important.

And then other treatments you would need to take. Deep vein thrombosis (DVT) prophylaxis is so important on immunomodulatory drugs and carfilzomib, and that’s something for which we should recommend at least aspirin or risk stratify. The reasons that patients would be at risk for blood clots include immobility, surgery, heart or cardiac disease, and multi-agent chemotherapy. That’s something we need to keep a close eye on. Infection prevention with shingles prevention medication for all therapies, such as proteasome inhibitors and monoclonal antibodies, is important, as well as keeping up to date with pneumococcal vaccination every five years, and seasonal inactivated influenza vaccine. And then bone health. We need to keep an eye on people’s bone health, let them know what their restrictions are with exercise and weight bearing, and keep an eye on skeletal imaging at least every one to two years if they’re in remission.

The guidelines recommend that patients should have pamidronate, zoledronic acid, or denosumab if they have a myeloma diagnosis. Now, there is still no clear consensus as to how long. Patients should take pamidronate over about two hours every three to four weeks at least for the first year of therapy, and then you can go quarterly or stop, depending on factors including bone health, individual disease characteristics, gender, T-and Z-scores, and risk of fracture. We give these drugs to decrease the risk of skeletal events or skeletal fractures. In patients with severe renal impairment, you can dose reduce, but again, that is something that nowadays with denosumab available, does not have any renal clearance and is very safe in kidney disease.

Zoledronic acid is only recommended, again, with a creatinine clearance of 30 to 60 or higher, and it can be given in a dose of 4 mg over 15 minutes every month; but again, if you have moderate to severe renal impairment, you should not be on these two bisphosphonates. Another bone-modifying therapy, denosumab, demonstrated noninferiority to zoledronic acid with fewer skeletal-related events. Hypocalcemia, though, can be an issue and should be monitored.

All patients on bone-modifying agents are at risk for osteonecrosis of the jaw, because continuous bone-modifying occurs when you are on these drugs. So good baseline and ongoing, every six month dental visits, and attention to whether or not you have new bone pain are important, as well as good dental health, with brushing your teeth and rinses.

We talked already about the risk of venous thromboembolism (VTE). Myeloma’s an inherently coagulable state. We want to make sure patients know that they are at risk for blood clots in their legs, which can catapult into the deep vein circulation of the lung and cause a pulmonary embolism, and the severity depends on the size and the cardiopulmonary reserve. This is an oncologic emergency, but patients should be encouraged to maintain activity, stay well hydrated, and look for signs of blood clots, such as unilateral swelling in one extremity versus the other. We rarely use implantable meta-ports in the arms these days, but sometimes a patient can get a blood clot in an upper extremity. And prophylactic aspirin should be used for everybody as an anti-platelet, but anticoagulation should definitely be considered for the first three months of therapy if you have a high burden of disease, immobility, and obesity; then go to less of a prophylaxis.

The risk of infection is also very common. The risk increases if you’re on the proteasome inhibitor class of drugs or the monoclonal antibody for varicella virus. Efficacy in hand washing and avoiding others with known illness is the number one way of preventing spread of infection. We talk about getting influenza and pneumococcal vaccines. And then educate patients. What are triggers to call a health care provider? Temperature over 100.4 Fahrenheit for over an hour, and then if you’re having chills, but maybe no fever. If you’re on dexamethasone or certain chemotherapies which might cause a fever, but now you’re developing chills, those should also be evaluated. Any changes in urinary or bowel function, cough, or signs of an upper respiratory infection should be evaluated as well. Levofloxacin prophylaxis was investigated for the first 12 weeks of anti-myeloma therapy in Europe, and this is now recommended; many centers are starting patients on levofloxacin 500 mg daily for three months to prevent early death from early treatment and related infections.

Intravenous immunoglobulin can be administered for hypogammaglobulinemia. The National Comprehensive Cancer Network (NCCN) guidelines support the use of intravenous immunoglobulin for immunocompromised individuals to lessen the chance of being admitted to the hospital with a life-threatening pneumonia. And those should be recommended cautiously.

Then finally, nurses are uniquely positioned to manage side effects, provide disease education, and be that liaison that can continue the education between the provider, prescriber, doctor, and overall health care team.

About Dr. Faiman

Beth Faiman, PhD, MSN, APN-BC, AOCN®, FAAN is an adult nurse practitioner in the Department of Hematologic Oncology and Blood Disorders at the Cleveland Clinic in Cleveland, Ohio. She is the Editor-in-Chief of the Journal of the Advanced Practitioner in Oncology (JADPRO) and is on the editorial board of ASH Clinical News. Dr. Faiman is an active author, presenter, and educator on topics including diagnosis and treatment of multiple myeloma, blood disorders, management of cancer complications, and palliation. She has taught as an adjunct faculty member at Ursuline College, Case Western Reserve University, and Kent State University.

Edits have been made to this excerpt for the sake of clarity and brevity. Any views expressed above are the speaker’s own and do not necessarily reflect those of Oncology Data Advisor. Gain additional expert perspectives from Dr. Faiman by completing the full complimentary NCPD activity


{loadmodule mod_flexbanners, HematologyFlexBanner}

Related Articles

Responses

Your email address will not be published. Required fields are marked *